The Dangers Of Injecting Heroin (Intravenous Use)
Injecting heroin increases the chances of overdose, which can be fatal. What’s more, sharing syringes, needles and other injecting equipment increases the risk of contracting or transmitting HIV and other infectious diseases.
People suffering from heroin addiction often inject the drug to achieve more immediate and intense effects. Some people may begin snorting or smoking heroin, but after a time, tolerance is likely to develop, which can lead them to intravenous use. Already a powerfully habit-forming opioid, injecting heroin is almost certain to lead to addiction. Besides developing an addiction, other dangers of injecting heroin include infection, heart problems and overdose.
Understanding Heroin Addiction And Intravenous Use
Injecting heroin produces a near-instant “rush,” or euphoric high, that is very addicting. Effects can last for a few hours and can cause feelings of drowsiness, slowing down breathing and heart rate. After the effects wear off, people may feel depressed or experience intense cravings to use more.
Regular heroin use, intravenous or otherwise, can result in tolerance (needing more of the drug to achieve the desired high), dependence (needing heroin to avoid withdrawal) and addiction. It’s estimated almost a quarter of people who use heroin become addicted.
Find Treatment For Heroin Abuse Today.
We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.
Brain changes that result from long-term heroin use create imbalances that are difficult to reverse.
These brain changes can cause problems associated with:
- response to stressful situations
A heroin use disorder is characterized by lacking the ability to control finding and using heroin. While all routes of heroin administration can lead to addiction, injecting heroin increases the risk of developing a heroin use disorder. Once a person develops a heroin use disorder, finding and using heroin becomes their number one priority in all of life.
The Dangers Of Injecting Heroin
Injecting heroin can have serious health consequences and may cause permanent damage. Even when taking the care of using sanitized equipment, cleaning the injection site and filtering the heroin with a cotton ball, intravenous heroin use is still dangerous. Some of the dangers of injecting heroin include the risk of developing infections, heart problems, getting or transmitting HIV and other diseases and increasing the chances of overdose, which may cause death.
Skin Problems And Infections
Heroin bought and sold on the street is likely to contain additives and other contaminants that may expose a person to infection. Injecting contaminates into the veins can clog blood vessels and may cause infection in vital organs like the lungs, liver, kidney or brain.
Skin infections and abscesses, or pockets of pus collected in skin tissue, is a common danger among those who inject heroin. Non-sterile equipment, poor hygiene and contaminants found in heroin contribute to the risk of infection or abscess. Oval-shaped scars may also develop near the injection site, causing permanent damage to often-visible skin.
A condition known as endocarditis, which is the inflammation of the interior lining of the heart, may occur after injecting heroin over long periods of time. Without treatment, endocarditis can result in damaged or destroyed heart valves, which can have serious, life-threatening consequences.
Other heart issues, like infections of the heart valve, can occur when heroin is injected. Bacteria from additives in heroin, or poorly sanitized equipment used for injection, increases the risk.
HIV And Other Diseases
Through contact with infected blood, shared needles can result in the spread of HIV, viral hepatitis and other infectious diseases. Although contracting HIV is somewhat rare, the risk of spreading the disease is increased in environments where people routinely inject heroin. Dried blood, which may be found on a used needle, can carry HIV for up for 42 days.
If a person contracts hepatitis C because of unsanitary injecting equipment, statistics show they are likely to pass it on to at least 20 others. Many of the reported cases of hepatitis C are the result of people injecting heroin and other substances, and they account for the highest-risk group for contracting such diseases.
Overdose And Death
Injecting heroin can lead to overdose, which may occur either on purpose or by accident. Accidental heroin overdoses are common, especially when the drug is cut with fentanyl, a powerful synthetic opioid. Large amounts of heroin can slow down breathing and heart rate to dangerous levels, which can be fatal. Symptoms of heroin overdose can include:
- blue lips and fingernails
- cold, damp skin
- slowed breathing
- uncontrollable shaking
- vomiting or making gurgling sounds
If someone is experiencing an overdose, 9-1-1 should be contacted immediately. An opioid reversal medication called naloxone, or Narcan, can be administered by first responders. Naloxone can reverse the effects of a heroin overdose if it’s given in time, and can save lives.
Other Medical Consequences
Prolonged heroin use, especially when it is used intravenously, can have severe medical consequences, including collapsed veins, visible “track marks” or scars and severe infections like wound botulism, lockjaw and flesh-eating disease.
Chronic heroin use, regardless of how the drug is taken, can lead to insomnia, constipation and lung problems as a result of overall poor health and repeatedly slowed breathing. Mental disorders, like depression, can worsen after using heroin for extended periods of time. Other health effects include liver and kidney disease, sexual dysfunction for men and irregular menstrual cycles for women.
Heroin Withdrawal And Detox Programs
Although there are many dangers of injecting heroin, quitting can be difficult without help. Because heroin use is likely to lead to dependence, stopping use can result in severe symptoms of withdrawal. Withdrawal symptoms can be so uncomfortable they often turn people back to using heroin or other drugs. Symptoms of heroin withdrawal may include:
- cold flashes and chills
- intense heroin cravings
- kicking movements
- muscle and bone pain
- nausea and vomiting
When withdrawal is severe, a medically supervised detox program can help manage unpleasant symptoms. These detox programs take place in hospitals or addiction treatment centers and provide safety and comfort during the worst of withdrawal, medication to help alleviate symptoms and professional support to monitor progress. While not considered treatment for addiction, detox programs can help the person prepare for further addiction treatment.
Treatment For Heroin Addiction
Heroin addiction is usually treated with a combination of medications and behavioral therapy. Treatment is designed to return brain functioning to a healthy norm, increase the person’s ability for finding employment, reduce their tendencies towards criminal behavior and lower their risks of contracting or spreading HIV and other infections.
Currently, there are three government-approved medications used to treat heroin use disorder: methadone, buprenorphine and naltrexone. Compared to heroin, these medications affect the brain in similar ways but are safer and less likely to lead to harmful behaviors. Using medication during treatment can be effective for lessening dependence, reducing drug cravings and helping people engage in and complete treatment.
Behavioral therapies, like cognitive behavioral therapy and contingency management, are particularly effective when used alongside medications. These therapies are designed to change a person’s thinking and attitudes towards drugs, as well as motivate them to stay drug-free and participate in treatment.Article Sources
Centers for Disease Control and Prevention - https://www.cdc.gov/hiv/risk/idu.html
National Institute on Drug Abuse - https://www.drugabuse.gov/publications/research-reports/heroin/what-are-medical-complications-chronic-heroin-use
National Institute on Drug Abuse: For Teens - https://teens.drugabuse.gov/drug-facts/heroin
UCLA: Seminole Institute for Neuroscience and Human Behavior - https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/Potential_Complications_Of_IV_Drug_Use